Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 33, NWS Dodge City, KS

May 9, 20184 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 9, 2018, 10:36 PM CDT for 4 counties in Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2018, 10:36 PM CDT (03:36 UTC)
Expired
May 9, 2018, 11:30 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Edwards County, KS, Ford County, KS, Hodgeman County, KS, Pawnee County, KS

The radar

The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2897 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

770 
WUUS53 KDDC 100336
SVRDDC
KSC047-057-083-145-100430-
/O.NEW.KDDC.SV.W.0033.180510T0336Z-180510T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1036 PM CDT WED MAY 9 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Ford County in southwestern Kansas...
  Southern Hodgeman County in southwestern Kansas...
  Southwestern Pawnee County in south central Kansas...
  Northwestern Edwards County in south central Kansas...

* Until 1130 PM CDT

* At 1035 PM CDT, severe thunderstorms were located along a line
  extending from near Gray to 11 miles east of Kalvesta, moving
  southeast at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Dodge City, Gray, Kinsley, Jetmore, Spearville, Burdett, Hanston,
  Offerle, Garfield, Rozel, Howell, Wright, Bellefont and Zook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 9907 3767 10021 3799 10021 3825 9950
TIME...MOT...LOC 0335Z 308DEG 20KT 3817 9961 3801 10009 

HAIL...0.75IN
WIND...60MPH
 
$$

JJOHNSON
3 follow-up statements
197 
WWUS53 KDDC 100353
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1053 PM CDT WED MAY 9 2018

KSC047-057-083-145-100430-
/O.CON.KDDC.SV.W.0033.000000T0000Z-180510T0430Z/
Ford KS-Hodgeman KS-Pawnee KS-Edwards KS-
1053 PM CDT WED MAY 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHERN FORD...SOUTHERN HODGEMAN...SOUTHWESTERN PAWNEE AND
NORTHWESTERN EDWARDS COUNTIES...

At 1053 PM CDT, severe thunderstorms were located along a line
extending from 5 miles south of Burdett to 10 miles southwest of
Jetmore, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Dodge City, Gray, Kinsley, Jetmore, Spearville, Burdett, Hanston,
Offerle, Garfield, Rozel, Howell, Wright, Bellefont and Zook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 9907 3767 10021 3799 10021 3825 9950
TIME...MOT...LOC 0353Z 308DEG 20KT 3811 9951 3795 9999 

HAIL...0.88IN
WIND...60MPH
 
$$

JJOHNSON
827 
WWUS53 KDDC 100410
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1110 PM CDT WED MAY 9 2018

KSC047-057-083-145-100430-
/O.CON.KDDC.SV.W.0033.000000T0000Z-180510T0430Z/
Ford KS-Hodgeman KS-Pawnee KS-Edwards KS-
1110 PM CDT WED MAY 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHEASTERN FORD...SOUTHEASTERN HODGEMAN...SOUTHWESTERN PAWNEE
AND NORTHWESTERN EDWARDS COUNTIES...

At 1109 PM CDT, severe thunderstorms were located along a line
extending from 5 miles south of Sanford to 6 miles north of
Spearville, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Spearville, Offerle, Garfield, Wright, Bellefont and Zook. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 9907 3777 9992 3803 9997 3818 9949
TIME...MOT...LOC 0409Z 281DEG 29KT 3810 9935 3794 9978 

HAIL...0.88IN
WIND...60MPH
 
$$

JJOHNSON
745 
WWUS53 KDDC 100426
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1126 PM CDT WED MAY 9 2018

KSC047-057-083-145-100436-
/O.EXP.KDDC.SV.W.0033.000000T0000Z-180510T0430Z/
Ford KS-Hodgeman KS-Pawnee KS-Edwards KS-
1126 PM CDT WED MAY 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORD...
SOUTHEASTERN HODGEMAN...SOUTHWESTERN PAWNEE AND NORTHWESTERN EDWARDS
COUNTIES WILL EXPIRE AT 1130 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

LAT...LON 3804 9907 3777 9992 3803 9997 3818 9949
TIME...MOT...LOC 0426Z 308DEG 20KT 3804 9926 3788 9969 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:03 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, May 9, 6:03 PM CDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
603 PM CDT Wed May 9 2018

...UPDATE TO AVIATION...

.SYNOPSIS...
Issued at 104 PM CDT Wed May 9 2018

A weak shortwave trough moving over the western upper ridge
will move across the plains tonight, although low level moisture
was meager. After Thursday, an upper level trough will develop
across the western United States through the weekend. This will
result in surface troughing in the lee of the Rockies and some
low level moisture return into the plains. A cold front will pass
through western Kansas Friday night into Saturday and then stall
over south central Kansas for Sunday. Renewed surface troughing
can be expected in the lee of the Rockies by Monday and Tuesday as
the main upper level trough gets closer. This trough will pass
across the plains by Tuesday or Wednesday; but the timing of this
has been changing in the various models.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 104 PM CDT Wed May 9 2018

There will be an attempt at showers and thunderstorm development
across northwestern Kansas late this afternoon despite the meager
low level moisture. It is unclear whether any virga showers will
actually reach the ground as rainfall or not, but current thinking
is that there will be some shower/storm activity marching
southeastward between 7 pm and and 7 am across southwestern
Kansas. These aren't expected to be severe, but localized wind
gusts over 50 mph are certainly possible due to the high cloud
bases. If the activity becomes organized into a larger cluster
then the wind would be more widespread. Temperatures tonight will
only fall into the 60s and then reach to the upper 80s to lower
90s on Thursday as winds become southerly. There is a small chance
of late day thunderstorms Thursday along a surface trough near
the Colorado state line. If storms actually develop they will be
very high based again with wind being the main threat.

.LONG TERM...(Thursday night through Wednesday)
Issued at 104 PM CDT Wed May 9 2018

Isolated storms can't be ruled out Friday as a frontal boundary
will be in the area. These could be marginally severe with wind
and hail the main threats. Any storms Saturday will likely be
confined to the counties bordering Oklahoma ahead of the front.
Low level moisture will finally get to respectable levels by
Sunday across south central Kansas and Monday across western
Kansas, with a large upper level trough still wobbling across the
western United States. There is a chance of thunderstorms Sunday
evening in south central Kansas and these could be marginally
severe. The main negative factor for high-end severe storms is
weak upper level winds. However, smaller scale boundaries could
enhance the shear profile and lead to a localized, robust severe
weather event. In fact many of our high- impact, localized tornado
events here on the high plains in late spring into the summer are
focused along smaller scale boundaries that the models can never
resolve very far in advance. What can be said is that the calendar
and large scale pattern will be favorable for outflow boundaries
and a dryline to exist, which could enhance the shear profile
locally and lead to high-end severe weather. The most likely day
for this may be Monday. It will be warm through this period, but
western Kansas will be a little cooler in the wake of the weak
cold front Saturday and Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 600 PM CDT Wed May 9 2018

VFR conditions will prevail in the vicinity of all TAF sites through
early Thursday afternoon. However, isolated thunderstorms may develop
late this evening in the vicinity of the Colorado border in northwest
and west central Kansas, then shift east-southeast overnight. They
could potentially affect KHYS, and to a lesser degree KGCK and KDDC,
generally after 05Z. Surface high pressure across the Central Plains
will shift eastward tonight allowing a stalled frontal boundary near
and along the Kansas/Oklahoma border to begin lifting northward across
western Kansas through late tonight. This will bring about south to
southeasterly winds 10 to 20kt across much of the area. Southerly
winds will then increase 15 to 25kt generally after 15Z with
gusts potentially up to 30kt in the afternoon.

&&

.FIRE WEATHER...
Issued at 104 PM CDT Wed May 9 2018

The most likely place for near-critical fire weather the next
couple of days is extreme southwestern Kansas where the winds will
be south to southwesterly at gusts perhaps at or over 25 mph,
along with low humidity. Since it looks marginal, no fire weather
weather watches were considered at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  91  64  96 /  30  10  10  10
GCK  59  92  60  94 /  30  10  10  10
EHA  55  93  58  96 /  30  20  10   0
LBL  58  94  62  97 /  30  10  10  10
HYS  60  89  64  89 /  20   0  10   0
P28  65  91  68  97 /  30  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...JJohnson
FIRE WEATHER...Finch
Hazardous weather outlook, May 9, 3:21 AM CDT, 19 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
321 AM CDT Wed May 9 2018

KSZ030-031-043>046-061>066-074>081-084>090-100830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
321 AM CDT Wed May 9 2018 /221 AM MDT Wed May 9 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Unseasonably warm afternoon temperatures will again push relative
humidity down to the 20 to 25% range. Light southeast winds will
keep the risk of fire spread limited.

Scattered showers and thunderstorms are expected tonight. The risk
of severe weather is marginal with these storms, however some
outflow wind gusts of 50 to 60 mph are possible with the
strongest activity.

Day 1 Hazards
-------------
* Lightning: Elevated risk
* Thunderstorm Wind: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Unseasonably hot afternoon temperatures will continue Thursday and
Friday. An increase in south winds will increase fire danger
Thursday afternoon.

An isolated thunderstorm is possible across the western counties
Thursday, and again near/along the I-70 corridor Friday
afternoon/evening. Coverage will be limited. Isolated
thunderstorms may produce large hail and/or damaging wind along
the Interstate 70 corridor Friday afternoon and evening.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Lightning: Limited risk
  - Thunderstorm Wind: Limited risk
  - Thunderstorm Hail: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Fire weather: Elevated risk

* Monday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible tonight after 7 pm CDT.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

TURNER

In the hours before

Special weather statement, May 9, 8:06 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
806 PM CDT WED MAY 9 2018

KSZ043-044-100200-
Lane KS-Scott KS-
806 PM CDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND NORTHWESTERN LANE
COUNTIES UNTIL 900 PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Russell Springs, or 11 miles north of Scott State
Lake, moving southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Scott City, Dighton, Grigston, Healy, Scott State Lake, Modoc,
Manning and Amy.

LAT...LON 3870 10049 3848 10042 3836 10113 3870 10113
TIME...MOT...LOC 0105Z 333DEG 16KT 3885 10098

RBURG
Special weather statement, May 9, 10:10 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1010 PM CDT WED MAY 9 2018

KSZ045-046-063>065-100345-
Finney KS-Hodgeman KS-Rush KS-Pawnee KS-Ness KS-
1010 PM CDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...SOUTHEASTERN
NESS...HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHWESTERN RUSH COUNTIES
UNTIL 1045 PM CDT...

At 1009 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Alexander to 10 miles
northwest of Jetmore. Movement was southeast at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Gray, Jetmore, Burdett, Hanston and Rozel.

LAT...LON 3821 9928 3792 10020 3822 10029 3843 9955
TIME...MOT...LOC 0309Z 317DEG 41KT 3838 9954 3815 10006

JJOHNSON
Special weather statement, May 9, 10:22 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1022 PM CDT WED MAY 9 2018

KSZ043-044-063-100400-
Finney KS-Lane KS-Scott KS-
1022 PM CDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FINNEY...
SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE COUNTIES UNTIL 1100 PM
CDT...

At 1022 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Friend, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Friend.

LAT...LON 3829 10095 3840 10076 3820 10038 3799 10079
TIME...MOT...LOC 0322Z 314DEG 21KT 3832 10083

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:06 PM CDTSpecial Weather StatementDDCLane, Scott54 min
May 9, 10:10 PM CDTSpecial Weather StatementDDCHodgeman35 min
May 9, 10:22 PM CDTSpecial Weather StatementDDCFinney38 min
May 9, 11:22 PM CDTSpecial Weather StatementDDCRush23 min
May 9, 11:29 PM CDTSpecial Weather StatementDDCStafford31 min
May 10, 1:18 AM CDTSpecial Weather StatementDDCBarber42 min
May 10, 1:33 AM CDTFire Weather WatchDDCMorton, Seward, Stevens24 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.